New Mexico, 2020

High Wind in New Mexico, February 23, 2020

February 23, 2020 · NWS MAF · 1 event in 1 county or zone

An upper low over the Four Corners Region quickly moved east into the Central Plains bringing strong winds to the higher elevations of the Guadalupe and Davis Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper low over the Four Corners Region quickly moved east into the Central Plains bringing strong winds to the higher elevations of the Guadalupe and Davis Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 23, 10:35 AM MST, 25 minutes earlier.

Area forecast discussion, Feb 23, 10:35 AM MST, 25 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1135 AM CST Sun Feb 23 2020

.AVIATION...
18Z TAF issuance
Clouds will limit wind potential this afternoon across the Permian
Basin. This will not be the case across western terminals where
winds are already picking up. Expect west winds >25 kts with gusts
>35 kts through the afternoon. Winds look to stay elevated into
the overnight before diminishing Monday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     71  42  68  38 /  20   0   0   0
Carlsbad                       68  39  72  35 /  10   0   0   0
Dryden                         74  48  76  44 /  10   0   0   0
Fort Stockton                  76  45  70  40 /  10   0   0   0
Guadalupe Pass                 56  36  59  35 /  30   0   0   0
Hobbs                          68  37  68  33 /  10   0   0   0
Marfa                          69  35  64  33 /   0   0   0   0
Midland Intl Airport           72  43  70  38 /  10   0   0   0
Odessa                         71  42  69  38 /  10   0   0   0
Wink                           73  40  72  37 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 5 PM MST this afternoon for Central Lea
     County-Eddy County Plains-Northern Lea County-Southern Lea
     County.

     High Wind Warning until 11 PM MST this evening for Guadalupe
     Mountains of Eddy County.

TX...High Wind Warning until 6 PM CST this evening for Davis
     Mountains.

     Wind Advisory until 6 PM CST this evening for Andrews-Davis
     Mountains Foothills-Eastern Culberson County-Ector-Gaines-
     Loving-Reeves County Plains-Van Horn and Highway 54
     Corridor-Ward-Winkler.

     High Wind Warning until 11 PM MST this evening for Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.

&&

29
Hazardous weather outlook, Feb 22, 1:20 PM MST, 21 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
220 PM CST Sat Feb 22 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-232030-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
220 PM CST Sat Feb 22 2020 /120 PM MST Sat Feb 22 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

High Wind Watch remains in effect from Sunday morning through Sunday
evening for the Guadalupe, Delaware, and Davis Mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Eddy County

When
February 23, 11:00 AM MST to 4:00 PM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877172.